×

Canonical parameterizations of metric disks. (English) Zbl 1451.30118

This paper studies parameterizations of metric surfaces. The authors provide a new proof of a result by Bonk and Kleiner on the existence of quasisymmetric parameterizations of linearly locally connected Ahlfors \(2\)-regular metric spaces. More precisely, they show that an Ahlfors \(2\)-regular metric space \(X\) that is homeomorphic to the standard \(2\)-sphere admits a quasisymmetric homeomorphism from \(S^2\) to \(X\) if and only if \(X\) is linearly locally connected, [M. Bonk and B. Kleiner, Invent. Math. 150, No. 1, 127–183 (2002; Zbl 1037.53023)].
The approach taken in the paper under review is generalizing the existence proof of conformal parameterizations of smooth surfaces using energy minimizers. In the first result, the authors assume that \(X\) is a geodesic metric space that is homeomorphic to the closure of the unit disk and its boundary circle is of finite length, is Ahlfors \(2\)-regular, and is linearly locally connected. Under these assumptions, there exists a homeomorphism for the closed unit disk to \(X\) that has minimal energy. Moreover such a homeomorphism is quasisymmetric and it is unique up to a conformal diffeomorphism of the closed unit disk. That is the content of their Theorem 1.1.
Theorem 1.2 gives sufficient conditions for an energy minimizer to be a uniform limit of a sequence of homeomorphisms.
One result that goes into the proof of Theorem 1.1 is their Theorem 1.4 and as follows. Assume \(X\) is a geodesic metric space homeomorphic to the closed unit disk, the \(2\)-sphere, or the plane. Further require that there is a constant \(C\) such that every Jordan curve in \(X\) bounds a Jordan domain \(U\subset X\) with \[ \mathcal{H}^2(U)\leq C\ell(\partial U)^2. \] Then \(X\) admits a quadratic isoperimetric inequality with constant \(C\).
As corollary of Theorems 1.2 and 1.4, the authors obtain a characterization for CAT(0) spaces in terms of isoperimetric inequalities. Under the same conditions as in Theorem 1.4, the space has the Hölder extension property for each Hölder exponent.
After three introductory sections introducing the results, general preliminaries and metric-space-valued Sobolev maps, the authors start with the proofs. Section 4 investigates topological properties of minimizers leading to the proof of Theorem 1.2. This is followed by the study of isoperimetric inequalities and the proof of Theorem 1.4. The final section details results about parameterizations. Finally, the appendix proves a result concerning deducing quasisymmetry from a modulus inequality.

MSC:

30L10 Quasiconformal mappings in metric spaces
58E20 Harmonic maps, etc.
49Q05 Minimal surfaces and optimization
30C65 Quasiconformal mappings in \(\mathbb{R}^n\), other generalizations

Citations:

Zbl 1037.53023
PDF BibTeX XML Cite
Full Text: DOI arXiv Euclid Link

References:

[1] V. V. Aseev, D. G. Kuzin, and A. V. Tetenov, Angles between sets and the gluing of quasisymmetric mappings in metric spaces, Izv. Vyssh. Uchebn. Zaved. Mat. 2005, no. 10, 3-13; English translation in Russian Math. (Iz. VUZ) 49 (2005), no. 10, 1-10. · Zbl 07092104
[2] Y. Benyamini and J. Lindenstrauss, Geometric Nonlinear Functional Analysis, Vol. 1, Amer. Math. Soc. Colloq. Publ. 48, Amer. Math. Soc., Providence, 2000. · Zbl 0946.46002
[3] A. Beurling and L. Ahlfors, The boundary correspondence under quasiconformal mappings, Acta Math. 96 (1956), 125-142. · Zbl 0072.29602
[4] M. Bonk and B. Kleiner, Quasisymmetric parametrizations of two-dimensional metric spheres, Invent. Math. 150 (2002), no. 1, 127-183. · Zbl 1037.53023
[5] M. Bonk and B. Kleiner, Conformal dimension and Gromov hyperbolic groups with 2-sphere boundary, Geom. Topol. 9 (2005), 219-246. · Zbl 1087.20033
[6] D. Burago, Y. Burago, and S. Ivanov, A Course in Metric Geometry, Grad. Stud. Math., 33, Amer. Math. Soc., Providence, 2001. · Zbl 0981.51016
[7] P. Creutz, Plateau’s problem for singular curves, preprint, arXiv:1904.12567 [math.DG].
[8] R. J. Daverman, Decompositions of Manifolds, AMS Chelsea Publishing, Providence, 2007. · Zbl 1130.57001
[9] R. D. Edwards, “The topology of manifolds and cell-like maps” in Proceedings of the International Congress of Mathematicians (Helsinki, 1978), Acad. Sci. Fennica, Helsinki, 1980, 111-127.
[10] L. C. Evans and R. F. Gariepy, Measure Theory and Fine Properties of Functions, Stud. Adv. Math., CRC Press, Boca Raton, FL, 1992. · Zbl 0804.28001
[11] E. E. Floyd, Some characterizations of interior maps, Ann. of Math. (2) 51 (1950), 571-575. · Zbl 0037.09901
[12] K. P. Hart, J.-I. Nagata, and J. E. Vaughan, eds., Encyclopedia of General Topology, Elsevier, Amsterdam, 2004. · Zbl 1059.54001
[13] L. I. Hedberg and T. Kilpeläinen, On the stability of Sobolev spaces with zero boundary values, Math. Scand. 85 (1999), no. 2, 245-258. · Zbl 0962.46018
[14] J. Heinonen, Lectures on Analysis on Metric Spaces, Springer, New York, 2001. · Zbl 0985.46008
[15] J. Heinonen and P. Koskela, Quasiconformal maps in metric spaces with controlled geometry, Acta Math. 181 (1998), no. 1, 1-61. · Zbl 0915.30018
[16] J. Heinonen, P. Koskela, N. Shanmugalingam, and J. Tyson, Sobolev classes of Banach space-valued functions and quasiconformal mappings, J. Anal. Math. 85 (2001), 87-139. · Zbl 1013.46023
[17] J. Heinonen, P. Koskela, N. Shanmugalingam, and J. Tyson, Sobolev Spaces on Metric Measure Spaces, New Math. Monogr. 27, Cambridge Univ. Press, Cambridge, 2015. · Zbl 1332.46001
[18] J. Jost, Two-Dimensional Geometric Variational Problems, Pure Appl. Math. (N.Y.), Wiley, Chichester, 1991. · Zbl 0729.49001
[19] J. Jost and R. Schoen, On the existence of harmonic diffeomorphisms, Invent. Math. 66 (1982), no. 2, 353-359. · Zbl 0488.58009
[20] M. B. Karmanova, Area and co-area formulas for mappings of the Sobolev classes with values in a metric space (in Russian), Sibirsk. Mat. Zh. 48 (2007), no. 4, 778-788; English translation in Siberian Math. J. 48 (2007), no. 4, 621-628.
[21] B. Kirchheim, Rectifiable metric spaces: Local structure and regularity of the Hausdorff measure, Proc. Amer. Math. Soc. 121 (1994), no. 1, 113-123. · Zbl 0806.28004
[22] N. J. Korevaar and R. M. Schoen, Sobolev spaces and harmonic maps for metric space targets, Comm. Anal. Geom. 1 (1993), nos. 3-4, 561-659. · Zbl 0862.58004
[23] E. Kuwert, Harmonic maps between flat surfaces with conical singularities, Math. Z. 221 (1996), no. 3, 421-436. · Zbl 0871.58028
[24] R. C. Lacher, Cell-like mappings, I, Pacific J. Math. 30 (1969), no. 3, 717-731. · Zbl 0182.57601
[25] U. Lang and T. Schlichenmaier, Nagata dimension, quasisymmetric embeddings, and Lipschitz extensions, Int. Math. Res. Not. 2005, no. 58, 3625-3655. · Zbl 1095.53033
[26] A. Lohvansuu, K. Rajala, and M. Rasimus, Quasispheres and metric doubling measures, Proc. Amer. Math. Soc. 146 (2018), no. 7, 2973-2984. · Zbl 1390.30061
[27] J. Luukkainen and J. Väisälä, Elements of Lipschitz topology, Ann. Acad. Sci. Fenn. Ser. A I Math. 3 (1977), no. 1, 85-122. · Zbl 0397.57011
[28] A. Lytchak and S. Wenger, Regularity of harmonic discs in spaces with quadratic isoperimetric inequality, Calc. Var. Partial Differential Equations 55 (2016), no. 4, art. 98. · Zbl 1390.58011
[29] A. Lytchak and S. Wenger, Area minimizing discs in metric spaces, Arch. Ration. Mech. Anal. 223 (2017), no. 3, 1123-1182. · Zbl 1369.49057
[30] A. Lytchak and S. Wenger, Energy and area minimizers in metric spaces, Adv. Calc. Var. 10 (2017), no. 4, 407-421. · Zbl 1376.49052
[31] A. Lytchak and S. Wenger, Intrinsic structure of minimal discs in metric spaces, Geom. Topol. 22 (2018), no. 1, 591-644. · Zbl 1378.49047
[32] A. Lytchak and S. Wenger, Isoperimetric characterization of upper curvature bounds, Acta Math. 221 (2018), no. 1, 159-202. · Zbl 1412.53099
[33] A. Lytchak, S. Wenger, and R. Young, Dehn functions and Hölder extensions in asymptotic cones, J. Reine Angew. Math, published online 20 January 2019.
[34] S. Merenkov and K. Wildrick, Quasisymmetric Koebe uniformization, Rev. Mat. Iberoam. 29 (2013), no. 3, 859-909. · Zbl 1294.30043
[35] C. Mese, The structure of singular spaces of dimension \(2\), Manuscripta Math. 100 (1999), no. 3, 375-389. · Zbl 0973.53054
[36] C. Mese, A variational construction of the Teichmüller map, Calc. Var. Partial Differential Equations 21 (2004), no. 1, 15-46. · Zbl 1065.30019
[37] K. Rajala, Uniformization of two-dimensional metric surfaces, Invent. Math. 207 (2017), no. 3, 1301-1375. · Zbl 1367.30044
[38] E. Reich and K. Strebel, On the Gerstenhaber-Rauch principle, Israel J. Math. 57 (1987), no. 1, 89-100. · Zbl 0618.30022
[39] Y. G. Reshetnyak, Sobolev classes of functions with values in a metric space, II, Sibirsk. Mat. Zh. 45 (2004), no. 4, 855-870. · Zbl 1085.46024
[40] R. Schoen and S. T. Yau, On univalent harmonic maps between surfaces, Invent. Math. 44 (1978), no. 3, 265-278. · Zbl 0388.58005
[41] S. Semmes, Finding curves on general spaces through quantitative topology, with applications to Sobolev and Poincaré inequalities, Selecta Math. (N.S.) 2 (1996), no. 2, 155-295. · Zbl 0870.54031
[42] N. Shanmugalingam, Newtonian spaces: An extension of Sobolev spaces to metric measure spaces, Rev. Mat. Iberoamericana 16 (2000), no. 2, 243-279. · Zbl 0974.46038
[43] P. Tukia, The planar Schönflies theorem for Lipschitz maps, Ann. Acad. Sci. Fenn. Ser. A I Math. 5 (1980), no. 1, 49-72. · Zbl 0411.57015
[44] P. Tukia and J. Väisälä, Quasisymmetric embeddings of metric spaces, Ann. Acad. Sci. Fenn. Ser. A I Math. 5 (1980), no. 1, 97-114. · Zbl 0403.54005
[45] J. Väisälä, Lectures on \(n\)-Dimensional Quasiconformal Mappings, Lecture Notes in Math. 229, Springer, New York, 1971. · Zbl 0221.30031
[46] S. Wenger, Gromov hyperbolic spaces and the sharp isoperimetric constant, Invent. Math. 171 (2008), no. 1, 227-255. · Zbl 1147.53036
[47] K. Wildrick, Quasisymmetric parametrizations of two-dimensional metric planes, Proc. Lond. Math. Soc. (3) 97 (2008), no. 3, 783-812. · Zbl 1160.30010
[48] K. Wildrick, Quasisymmetric structures on surfaces, Trans. Amer. Math. Soc. 362 (2010), no. 2, 623-659. · Zbl 1188.30065
[49] M. Williams, Geometric and analytic quasiconformality in metric measure spaces, Proc. Amer. Math. Soc. 140 (2012), no. 4, 1251-1266. · Zbl 1256.30055
[50] J. W. T. Youngs, Homeomorphic approximations to monotone mappings, Duke Math. J. 15 (1948), no. 1, 87-94. · Zbl 0030.41603
[51] J. W. T. Youngs, The representation problem for Fréchet surfaces, Mem. Amer. Math. Soc. (1951), no. 8. · Zbl 0043.17901
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.